Black hairy tongue is characterized by an abnormal hypertrophy and elongation of filiform lingual papillae with an associated “brown” or “black” discoloration.
A 22-year-old man with a history of bipolar disorder presents with a painless, discoloration of his tongue which he says has gradually worsened over the past 2 weeks. He first noticed the change in color after he started taking olanzapine, which his psychiatrist recently added to his current lithium treatment. He states his mouth has been dry, although he denies burning or painful swallowing. He takes no other medications and has no other significant past medical history. He smokes a half-pack of cigarettes daily but denies alcohol or other recreational drug use. He has no history of diabetes or HIV infection.
1. What is your diagnosis at a glance?
2. What is the cause of this condition?
3. What is the treatment?
Please leave your comments below.
Then, click here for answers and discussion.